Alert archive / Kansas / Red Flag Warnings in 2014
Red Flag Warning 3, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Jan 19, 2014, 4:00 AM CST for 6 counties in Kansas; Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska. It took effect at Jan 19, 2014, 11:00 AM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 19, 2014, 4:00 AM CST (10:00 UTC)
- In effect from
- Jan 19, 2014, 11:00 AM CST
- Expired
- Jan 19, 2014, 5:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Goodland, KS
Counties Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Norton County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 59 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 10.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2313 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
278 WWUS83 KGLD 191000 RFWGLD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 300 AM MST SUN JAN 19 2014 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY FOR PARTS OF THE AREA... .NORTHWEST WINDS OF 15 TO 20 MPH WITH GUSTS TO 30 MPH WILL COMBINE WITH VERY LOW HUMIDITY TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS. COZ252-253-KSZ001>004-013-014-NEZ079>081-191800- /O.NEW.KGLD.FW.W.0003.140119T1700Z-140119T2300Z/ YUMA-KIT CARSON-CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS- DUNDY-HITCHCOCK-RED WILLOW- 300 AM MST SUN JAN 19 2014 /400 AM CST SUN JAN 19 2014/ ...RED FLAG WARNING IN EFFECT FROM 10 AM MST /11 AM CST/ THIS MORNING TO 4 PM MST /5 PM CST/ THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...003...004...013... 014...079...080...081...252 AND 253... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT FROM 10 AM MST /11 AM CST/ THIS MORNING TO 4 PM MST /5 PM CST/ THIS AFTERNOON. * AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 252 YUMA AND FIRE WEATHER ZONE 253 KIT CARSON. IN KANSAS...FIRE WEATHER ZONE 001 CHEYENNE KS...FIRE WEATHER ZONE 002 RAWLINS...FIRE WEATHER ZONE 003 DECATUR...FIRE WEATHER ZONE 004 NORTON...FIRE WEATHER ZONE 013 SHERMAN AND FIRE WEATHER ZONE 014 THOMAS. IN NEBRASKA... FIRE WEATHER ZONE 079 DUNDY...FIRE WEATHER ZONE 080 HITCHCOCK AND FIRE WEATHER ZONE 081 RED WILLOW. * WINDS...NORTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH. * RELATIVE HUMIDITY...AS LOW AS 14 PERCENT. * TEMPERATURES...IN THE LOW TO MID 60S. * IMPACTS...ANY FIRE THAT STARTS COULD GET OUT OF CONTROL QUICKLY AND SPREAD RAPIDLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
2 follow-up statements
377 WWUS83 KGLD 191738 RFWGLD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 1038 AM MST SUN JAN 19 2014 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY FOR PARTS OF THE AREA... .NORTHWEST WINDS OF 15 TO 20 MPH WITH GUSTS TO 30 MPH WILL COMBINE WITH VERY LOW HUMIDITY TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS. COZ252-253-KSZ001>004-013-014-NEZ079>081-192300- /O.CON.KGLD.FW.W.0003.000000T0000Z-140119T2300Z/ YUMA-KIT CARSON-CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS- DUNDY-HITCHCOCK-RED WILLOW- 1038 AM MST SUN JAN 19 2014 /1138 AM CST SUN JAN 19 2014/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 4 PM MST /5 PM CST/ THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY...FOR FIRE WEATHER ZONES 001...002...003...004...013...014...079...080...081...252 AND 253... * AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 252 YUMA AND FIRE WEATHER ZONE 253 KIT CARSON. IN KANSAS...FIRE WEATHER ZONE 001 CHEYENNE KS...FIRE WEATHER ZONE 002 RAWLINS...FIRE WEATHER ZONE 003 DECATUR...FIRE WEATHER ZONE 004 NORTON...FIRE WEATHER ZONE 013 SHERMAN AND FIRE WEATHER ZONE 014 THOMAS. IN NEBRASKA... FIRE WEATHER ZONE 079 DUNDY...FIRE WEATHER ZONE 080 HITCHCOCK AND FIRE WEATHER ZONE 081 RED WILLOW. * WINDS...NORTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH. * RELATIVE HUMIDITY...AS LOW AS 14 PERCENT. * TEMPERATURES...IN THE LOW TO MID 60S. * IMPACTS...ANY FIRE THAT STARTS COULD GET OUT OF CONTROL QUICKLY AND SPREAD RAPIDLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
145 WWUS83 KGLD 192256 RFWGLD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 356 PM MST SUN JAN 19 2014 COZ252-253-KSZ001>004-013-014-NEZ079>081-200000- /O.EXP.KGLD.FW.W.0003.000000T0000Z-140119T2300Z/ YUMA-KIT CARSON-CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS- DUNDY-HITCHCOCK-RED WILLOW- 356 PM MST SUN JAN 19 2014 /456 PM CST SUN JAN 19 2014/ ...RED FLAG WARNING WILL EXPIRE AT 4 PM MST /5 PM CST/ THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...002...003...004...013...014...079...080...081...252 AND 253... WINDS AND RELATIVE HUMIDITY ARE NO LONGER EXPECTED TO BE AT CRITICAL LEVELS. THEREFORE THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE. $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Jan 19, 3:30 AM CST, 30 minutes earlier.
Area forecast discussion, Jan 19, 3:30 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
230 AM MST SUN JAN 19 2014
.SHORT TERM...(TODAY THROUGH TUESDAY NIGHT)
ISSUED AT 230 AM MST SUN JAN 19 2014
TODAY-TONIGHT...MUCH WARMER TODAY WITH RECORD OR NEAR RECORD
TEMPERATURES (SEE CLIMATE BELOW) WITH 850 TEMPERATURES SUPPORTING
LOW TO MID 60S ACROSS THE WESTERN 2/3 OF THE AREA AND UPPER 60S
ACROSS THE EASTERN 1/3. NORTHWEST WINDS PICK UP INTO THE 15-20 MPH
RANGE WITH HIGHER GUSTS LATE THIS MORNING THROUGH THE
AFTERNOON...MAINLY ALONG AND NORTH OF THE INTERSTATE. OTHERWISE
EXPECT WEST TO NORTHWEST WINDS OF 10-15 MPH. LOWS TONIGHT IN THE
LOW TO MID 20S.
MONDAY-MONDAY NIGHT...UPPER DISTURBANCE MOVES INTO THE CENTRAL
PLAINS FROM THE NORTH DURING THE DAY BRINGING SOME COOLER AIR WITH
IT. HIGH TEMPERATURES WILL BE SOME 15 TO 20 DEGREES COOLER WITH
MID 40S TO AROUND 50. NORTHWEST WINDS WILL INCREASE IN THE LATE
MORNING THROUGH AFTERNOON HOURS WITH SPEEDS IN THE 20 TO 30 MPH
RANGE WITH HIGHER GUSTS. HIGH PRESSURE MOVES DOWN MONDAY NIGHT
ALLOWING LOWS TO FALL INTO THE LOW TO MID TEENS.
TUESDAY-TUESDAY NIGHT...UPPER TROUGH REMAINS ACROSS THE EAST WHILE
UPPER RIDGE AND WARMER TEMPERATURES MOVE INTO THE WEST. CURRENTLY
EXPECTING HIGH TEMPERATURES 45 TO 50 IN THE EAST...MID TO POSSIBLY
UPPER 50S WEST. LOWS IN THE LOW TO MID 20S EXCEPT UPPER TEENS IN
NORMALLY COLDER LOCATIONS.
NO PRECIPITATION THROUGH THE PERIOD.
&&
.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 230 AM MST SUN JAN 19 2014
A QUICK SHOT OF COLDER AIR LATE NEXT WEEK AND MAYBE A CHANCE FOR
SOME LIGHT SNOW. THE PATTERN LOOKS TO BECOME MORE COMPLEX THAN USUAL
ACROSS NORTH AMERICA AND THUS EXPECT GUIDANCE TO STRUGGLE. THE
PRIMARY REASON FOR THIS IS AN UPPER LOW WHICH MOVES INTO THE PACIFIC
NORTHWEST WED THEN DROPS SOUTH OVER NEVADA BY THE WEEKEND. MEANWHILE
A VERY BROAD MID-LEVEL TROUGH ACROSS THE EASTERN HALF OF THE CONUS
WITH A SERIES OF EMBEDDED SHORTWAVE TROUGHS MOVING SOUTHEAST FROM
THE NORTHERN PLAINS TOWARDS THE SOUTHEAST US. IN BETWEEN WE WILL
HAVE AN ARCTIC HIGH PRESSURE MOVING SOUTHWARD THROUGH THE PLAINS WED
INTO THURS. ALONG THE MAIN COLD FRONT AHEAD OF THIS HIGH PRESSURE
WILL BE SOME MOISTURE SOURCED FROM THE PACIFIC OCEAN...WHICH COULD
BE PLENTIFUL ENOUGH TO CAUSE SOME FLURRIES LATE WED NIGHT INTO
THURSDAY.
THURSDAY WILL BE COLD AS AN ARCTIC HIGH MOVES INTO THE NORTHERN TO
CENTRAL PLAINS LATE WEDNESDAY...BUT JUST HOW COLD IS THE
QUESTION. RECENT GEM/ECMWF /BOTH THE 12Z AND 00Z RUNS/ ARE IN
AGREEMENT FOR MUCH COLDER TEMPS THAN PREVIOUS RUNS AND THE CURRENT
GFS. HOWEVER...A GLANCE AT THE ECMWF ENSEMBLE SHOWS THIS
DETERMINISTIC SOLUTION IS MUCH COLDER THAN THE 51-MEMBER ENSEMBLE.
THIS DISCREPANCY IS DUE TO JUST HOW FAR WEST THE ARCTIC HIGH
PRESSURE DEVELOPS. THE TREND HAS BEEN WESTWARD /I.E. COLDER FOR US/
OVER THE PAST FEW DAYS...BUT DID NOT WANT TO GO AS EXTREME AS THE
ECMWF WHICH HAS HIGHS IN THE TEENS FOR THURSDAY. AS AN EXAMPLE TO
THE EXTREMENESS OF THE DETERMINISTIC EURO...THE LATE-ARRIVING MDL
ECMWF ENSEMBLE MOS SHOWS A MEAN HIGH OF 27 FOR THURS...WHILE THE
DETERMINISTIC IS 19. CURRENT FORECAST IS LOW 30S GIVEN OTHER
GUIDANCE...BUT IF THE HIGH CONTINUES TO TREND WEST EVEN COLDER TEMPS
ARE POSSIBLE. ALSO ADJUSTED WED NIGHT LOWS BASED ON THIS
THINKING...ADJUSTING DOWN TO THE LOW TEENS BUT HAVE CONFIDENCE A FEW
SPOTS WILL SEE SINGLE DIGITS.
ONLY CHANCE FOR PRECIP IN THE EXTENDED WILL BE LATE WEDNESDAY NIGHT
INTO THURSDAY MORNING. AM SEEING MUCH STRONGER SIGNALS FOR LIGHT
SNOW ACROSS EASTERN COLORADO/SW NEB...AND WENT WITH SLIGHT CHANCE
POPS FOR NOW. AS MENTIONED IN LAST NIGHTS DISCUSSION...DYNAMICS/LIFT
ARE STILL WEAK BUT GIVEN THE INFLUX OF MOISTURE AT ALL LEVELS WOULD
NOT BE SURPRISED TO SEE THE LIGHT SNOW. AMOUNTS WOULD BE
LOW...COATING TO A FEW TENTHS OF AN INCH AT BEST.
FOR THE WEEKEND...STRONG NORTHWEST FLOW ALOFT WITH A MORE WESTERLY
COMPONENT NEAR THE SURFACE WILL LEAD TO MILD TEMPS. MORE MOISTURE
WILL ADVECT SOUTH INTO THE CENTRAL HIGH PLAINS LATE FRIDAY INTO
SATURDAY LEADING TO SOME MID-LEVEL CLOUDS...BUT OTHERWISE SKIES WILL
BE MOSTLY SUNNY. SATURDAY WILL BE BREEZY AS WE MIX UP TO ABOUT
750MB...WHICH GIVES THE POTENTIAL FOR GUSTS OVER 30MPH. ALSO ON
SATURDAY THERE MAY BE FIRE WX CONCERNS AS CURRENT FORECAST MIN RH
VALUES ARE IN THE MID 20% RANGE...AND GIVEN EXPERIENCE AND A LOOK AT
THE FULL RANGE OF GUIDANCE THERE IS DEFINITELY A POTENTIAL FOR EVEN
LOWER VALUES.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 230 AM MST SUN JAN 19 2014
FOR KGLD AND KMCK...VFR THROUGH THE PERIOD. WEST TO SOUTHWEST
WINDS 10-15KTS AT TAF ISSUANCE WILL SHIFT TO THE NORTHWEST BY 18Z
WITH SPEEDS OF 15-20KTS WITH HIGHER GUSTS THROUGH 23Z BEFORE
SUBSIDING TO 5-10KTS BY 00Z. FROM 00Z-12Z WINDS START FROM THE
WEST/NORTHWEST 5-10KTS THEN VEER TO THE NORTHWEST AROUND 10KTS AT
THE END OF THE TAF PERIOD.
&&
.FIRE WEATHER...
ISSUED AT 230 AM MST SUN JAN 19 2014
TODAY...WILL GO AHEAD AND ISSUE A RED FLAG WARNING FOR LOCATIONS
FROM FLAGLER TO COLBY NORTHEAST TO NORTON AND POINTS NORTH. IN
THIS AREA NORTHWEST WINDS OF 15 TO 20 MPH WITH HIGHER GUSTS WILL
COMBINE WITH AFTERNOON HUMIDITY AS LOW AS 13 PERCENT. IF
GFS/LAMP/RUC DEWPOINTS VERIFY COULD BE CLOSER TO 10 PERCENT.
MONDAY...CURRENT FORECAST HAS RH VALUES GENERALLY IN THE 21-25
PERCENT RANGE WITH NORTHWEST WINDS GUSTING 30-35 MPH. RH VALUES
JUST ABOVE CRITERIA GIVEN THE WIND SO NO HIGHLITES ANTICIPATED.
WILL CONTINUE TO MENTION IN HWOGLD PRODUCT HOWEVER.
&&
.CLIMATE...
ISSUED AT 230 AM MST SUN JAN 19 2014
THE FOLLOWING IS A LIST OF RECORD HIGH TEMPERATURES THAT MAY OR
WILL BE BROKE TODAY:
MCCOOK......66 DEGREES IN 1997
HILL CITY...66 DEGREES IN 2006 AND PREVIOUS YEARS
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING FROM 10 AM MST /11 AM CST/ THIS MORNING TO 4 PM
MST /5 PM CST/ THIS AFTERNOON FOR KSZ001>004-013-014.
CO...RED FLAG WARNING FROM 10 AM THIS MORNING TO 4 PM MST THIS
AFTERNOON FOR COZ252-253.
NE...RED FLAG WARNING FROM 10 AM MST /11 AM CST/ THIS MORNING TO 4 PM
MST /5 PM CST/ THIS AFTERNOON FOR NEZ079>081.
&&
SHORT TERM...99
LONG TERM...JJM
AVIATION...99
FIRE WEATHER...99
CLIMATE...99Hazardous weather outlook, Jan 19, 3:30 AM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 230 AM MST SUN JAN 19 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 230 AM MST SUN JAN 19 2014 /330 AM CST SUN JAN 19 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING WILL BE IN EFFECT TODAY FOR LOCATIONS NORTH OF A LINE FROM FLAGLER COLORADO TO GOODLAND...COLBY AND NORTON KANSAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED MONDAY AS NORTHWEST WINDS GUSTING TO 35 MPH COMBINE WITH RELATIVE HUMIDITY AS LOW AS 25 PERCENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
Nearby
Red Flag Warnings in Kansas, 2014Red Flag Warnings in Nebraska, 2014Red Flag Warnings in Colorado, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.